Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Baltimore/Washington

April 19, 2002Fauquier County, Prince William County, City of Manassas, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 19, 2002, 2:04 PM EDT for Fauquier County, Prince William County, City of Manassas, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2002, 2:04 PM EDT (18:04 UTC)
Expired
Apr 19, 2002, 2:30 PM EDT
In force
26 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties City of Manassas, VA, Fauquier County, VA, Prince William County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 191804
SVRLWX
VAC061-153-683-191830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
204 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF MANASSAS IN NORTHERN VIRGINIA
  FAUQUIER COUNTY IN NORTHERN VIRGINIA
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA

* UNTIL 230 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WARRENTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER VINT HILL FARMS STATION AT 220 PM
  5 MILES WEST OF BULL RUN...6 MILES WEST OF WEST GATE AT 230 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

JA/CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:36 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 19, 10:36 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1036 AM EDT FRI APR 19 2002

WILL MAKE A FEW MINOR ADJSMTS TO FORECAST. SHWRS BEGINNING TO BREAK
OUT ALREADY IN CULPEPER COUNTY AND MOVING INTO THE WESTERN ZONES.
BASED ON 10AM TMPS WILL LOWER MAX TMPS SLIGHTLY. WINDS SOUTHWEST AT
10 MPH.

STRONG

----------------
320 AM WBCAFDLWX

SHORT TERM: RDG FLATTENING AS SVRL WEAK S/WVS GET EJECTED AHD OF
CDFNT ACRS GRTLKS. AMS AHD OF CDFNT WL BE QUITE UNSTBL AGN TDA...W/
LI/S ARND -4 TO -6 AND B+ 1500-2000 J/KG. WUD APPR THAT BEST INSTAB
WUD BE ERN CWFA DUE TO INSOLATION...HWVR...SPC PROGGED NWRN CWFA
UNDR SLGT RISK DUE TO CDFNT PROVIDING GOOD FOCUS. REGARDLESS...CONDS
RIPE FOR AFTN CNVCTN AGN...W/ AREAL CVRG BEING THE QSTN...NOT RISK.
POPS IN THE CHC RNG...USING SCT WRDG. PWAT STILL NEAR 1.5 INCH...BUT
A 10-20 KT WND FIELD EXISTS IN THE STEERING FLW...SO LESS OF A FLASH
FLOOD THREAT...UNLESS TRAINING OCCURS. CLDS WL BE A LTL MORE
PLENTIFUL TDA...AND FWC/MAV FINALLY CLSR TO ETA 2M TEMPS. FCST WL
CONCUR W/ COMPUTER SOLN.

AVN A BIT QUIKER THAN ETA IN SWEEPING CDFNT THRU TNGT. CONSIDERING
INITIALIZATION AND FLOW BCMG PARALLEL W/ FNT TNGT...PREFER SLOWER
SOLN. THIS WL KEEP THREAT GOING MUCH OF THE NGT AS FRNTL BNDRY WL
PROVIDE FOCUS...SFC DEWPTS STILL 60-65F...PWAT STILL ARND 1.5
INCHES...AND MSTR WL BE ADVECTED AHD OF S/WV RIDING ALNG FRNT. ATMOS
WL STABLIZE THO...AND WL ONLY MNTN CHC SHRA AFTR MDNGT. MIN/T NEAR
DEWPTS.

MSTR ADVECTING ALNG BNDRY W/ MOIST/MARGINALLY UNSTBL AIR JUST TO THE
S WL PERMIT RAFL TO BE ENHANCED AGN TMRW. PREFER WETTER FWC POPS FOR
THIS RSN...AND WENT LIKELY. ONLY CHC THUNDER THO AS GOOD INSTAB
SQUELCHED BY SATURATED AMS. THIS WL ALSO HOLD TEMPS DWN...BUT GIVEN
RECENT HISTORY...WUD APPR THAT FWC/MAV A BIT ON THE COOL SIDE. SINCE
ETA MODEL OF CHOICE THIS PKG...AND STABILITY GRADIENT POISED JUST N
OF M-D LINE...WL ONCE AGN FCST W/ ETA 2M TEMPS...WHICH ARE A CAT OR
TWO ABV MOS GDNC.    HTS

LONG TERM:  COLD FRONT PASSING THROUGH THE AREA ON SATURDAY PROGGED
BY BOTH ETA AND AVN TO BECOME NEARLY STATIONARY JUST TO THE SOUTH OF
US. SOME LIGHT SHOWERS POSSIBLE INTO SATURDAY EVENING ALONG WITH
THIS FRONT. NORTHERLY FLOW BEHIND THIS SYSTEM NOT VERY EFFICIENT IN
CLEARING SKY COVER OVER AREA. ETA/AVN LOW LEVEL RH FIELDS SHOWING
QUITE A BIT OF MOISTURE REMAINING BEHIND THE FRONT... SO WILL GO
WITH MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS. FLOW TURNS TO THE
NORTHEAST AND EVENTUALLY EAST ON SUNDAY ALLOWING MARINE LAYER TO
SETTLE IN PLACE. LIGHT RAIN OR DRIZZLE SHOULD CONTINUE THROUGH THE
DAY ON SUNDAY... WITH TEMPS STRUGGLING TO GET OUT OF THE 50S.

AVN... CANADIAN... UKMET AND NOGAPS ALL OFFERING SIMILAR FORECAST
PATTERNS THROUGH NEXT WEEK... THOUGH SOME DIFFERENCES IN TIMING
EXIST FROM MODEL TO MODEL.  WAVE EXPECTED TO DEVELOP ALONG
STATIONARY FRONT SUNDAY NIGHT AND MONDAY... BRINGING THE BEST CHANCE
OF PRECIP FOR THE UPCOMING WEEK. AVN/MRF TRY TO PUSH WAVE THROUGH
THE AREA BY MID MORNING MONDAY... WHILE REST OF THE EXTENDED MODELS
ALL 6-12 HOURS SLOWER. WILL REMOVE TIMING OF PRECIP FROM MONDAYS
FORECAST... BASED ON CONSENSUS FROM CANADIAN/UKMET/NOGAPS. HIGH
PRESSURE BUILDING IN MID WEEK... FOLLOWED BY ANOTHER COLD FRONT
ASSOCIATED WITH A LOW MOVING UP THROUGH THE GREAT LAKES. AVN/MRF
AGAIN ABOUT 6-12 HOURS FASTER THAN THE REST OF THE EXTENDED
MODELS... BRINGING IN PRECIP BY WEDNESDAY EVENING. AVN/MRF RUN TO
RUN COMPARISON SHOWING A SLOWING TREND... COMING IN CLOSER AGREEMENT
TO THE OTHER MODELS. WILL BE REMOVING PRECIP FROM WEDNESDAYS
FORECAST BASED ON AGREEMENT OF CANADIAN/UKMET AND NOGAPS. CHANCE OF
SHOWERS ON THURSDAY AS FRONT MOVES THROUGH THE AREA.  MARGRAF

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 19, 11:00 AM EDT, 3 hours 4 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>056-WVZ048>055-200400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT FRI APR 19 2002

...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE MID ATLANTIC TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID
ATLANTIC REGION THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING COULD PRODUCE SOME HEAVY
DOWNPOURS... FREQUENT LIGHTNING... GUSTY WINDS AND SMALL HAIL.
HAZARDOUS DRIVING CONDITIONS COULD OCCUR DURING THE EVENING RUSH
HOUR AS A RESULT OF THESE STORMS.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR WESTERN MARYLAND... THE
NORTHERN SHENANDOAH VALLEY... AND THE POTOMAC HIGHLANDS.
THUNDERSTORMS WILL OCCUR OVER THIS AREA AS A RESULT OF A COLD FRONT
MOVING IN FROM THE NORTHWEST OVERNIGHT. THE PRIMARY THREAT IN THE
SEVERE WEATHER RISK AREA WILL BE DAMAGING WIND.

SKYWARN ACTIVATION MAY BE NECESSARY TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES TO
THIS POSSIBLE SEVERE WEATHER EVENT.

STRONG
Special weather statement, Apr 19, 12:31 PM EDT, 1 hour 33 minutes before
VAZ027-029-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1231 PM EDT FRI APR 19 2002

A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO
PAGE COUNTY BETWEEN 12:30 AND 1:30 THIS AFTERNOON. NEW MARKET...
STANLEY... AND LURAY ARE ALL IN THE PATH OF THIS STORM. IT WILL
QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND
LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL
ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM.

STRONG
Special weather statement, Apr 19, 12:49 PM EDT, 1 hour 15 minutes before
VAZ027-029-WVZ055-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1249 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS AFFECTING SHENANDOAH VALLEY AND EASTERN WEST
VIRGINIA PANHANDLE...

A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO
PAGE COUNTY BETWEEN 1:00 AND 1:30 PM THIS AFTERNOON. NEW MARKET...
STANLEY...AND LURAY ARE ALL IN THE PATH OF THIS STORM. ANOTHER
THUNDERSTORM WILL MOVE EAST THROUGH HARDY COUNTY AND WILL AFFECT
AREAS AROUND MOOREFIELD AND LOST RIVER. THESE STORMS WILL QUICKLY
PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING.
ALSO...GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE
POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR/STRONG
Special weather statement, Apr 19, 1:50 PM EDT, 14 minutes before
VAZ041-051-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
150 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES...

A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER
COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL
AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM.

A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY
THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN
EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS
AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON.

RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS.
USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER
FROM THE STORMS INDOORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:31 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Fairfax, City of Falls Church, City of Manassas, City of Manassas Park44 min
Apr 19, 3:12 PM EDTSevere Thunderstorm WarningLWXArlington, City of Alexandria48 min
Apr 19, 3:48 PM EDTSpecial Marine WarningLWX57 min
Apr 19, 4:23 PM EDTSpecial Marine WarningLWX67 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.